Get Your Dog Care Questions Answered by Experts
Hi kodysmom -
Definitely go ahead and take him into the emergency clinic.
Since you mentioned his eyes going back and forth, it is likely that he is experiencing a condition called idiopathic vestibular syndrome This is a condition that we do not understand very well, but luckily most dogs recover well from it. Affected dos often have a head tilt to one side, difficulties with their balance, and nystagmus, which means that their eyes constantly are going back and forth. The emergency vet will be able to give you an idea if this is what is going on. Some vets treat these with anti-inflammatory medications, but research shows they will get better with or without these medications. Some dogs need medication for nausea as the eye movement makes them have a bit of "motion sickness".
If however there is damage to one of the discs in his spine and that is causing the inability to use the hindquarters, the sooner treatment is started, the better chance there is for complete recovery. If he has severe loss of reflexes in his rear legs, he may be a candidate for surgical intervention of a ruptured disk. I realize this may or may not be something you would be interested in pursuing, but it is always good to know all your options.
Another possibility would be a condition called fibrocartilagenous emboli, which is kind of like a fat clot within the spinal cord. This can cause weakness of even complete paralysis of the hindquarters, and unfortunately has limited treatment options.
An inner ear infection can also cause these symptoms as this can also affect the same part of the brain as the idiopathic vestibular syndrome. Be sure the vet does a complete ear exam by looking deep into the ear canal with an otoscope.
I suspect that you are seeing idiopathic vestibular syndrome, which as an excellent chance for recovery. But in case there is something else going on, I would have him seen so that appropriate treatment can be started.
Please let me know if you need additional information.